Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS La Crosse, WI

May 14, 2003Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2003, 2:59 PM CDT for Mower County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 2:59 PM CDT (19:59 UTC)
Expired
May 14, 2003, 4:00 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS53 KARX 141959
SVRARX
MNC099-142100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 400 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF VARCO...OR ABOUT 8 MILES SOUTH OF
  AUSTIN...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR VARCO AT 315 PM CDT...
  NEAR AUSTIN...AND MAPLEVIEW AT 335 PM CDT...
  NEAR RAMSEY AT 345 PM CDT...
  NEAR LANSING AT 355 PM CDT...
  NEAR BROWNSDALE...AND MAYVILLE AT 400 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO THE 
SIZE OF GOLFBALLS.

LAT...LON 4357 9308 4349 9297 4371 9270 4382 9296

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:55 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 14, 1:55 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT WED MAY 14 2003

FORECAST CONCERNS CENTER AROUND UPPER LOW AND RESIDUAL PRECIPITATION
TONIGHT.

14/18Z SURFACE MAP HAS STACKED 1007MB SURFACE LOW OVER SOUTHWEST
CORNER OF MN MOVING SOUTHEAST. RADAR AND SATELLITE SHOWING BAND OF
THUNDERSTORMS DEVELOPING ON EAST EDGE SURFACE VORTICITY AXIS.
REPORTS OF SOME HAIL AND BRIEF SPIN-UPS ASSOCIATED WITH THESE STORMS.

14/12Z ETA/GFS RUNS INITIALIZED FAIRY WELL WITH NO MAJOR DIFFERENCES
NOTED ALOFT OR AT THE SURFACE.

FOR TONIGHT...UPPER LOW AND ASSOCIATED COLD POOL SHRA/TS ACTIVITY
WILL CONTINUE TO PINWHEEL SOUTHEAST TONIGHT BEFORE OPENING UP INTO A
BROAD CYCLONIC CIRCULATION OVERHEAD BY THURSDAY MORNING. SHOWERS
AND T-STORMS WILL END FROM NORTH TO SOUTH ACROSS THE AREA WITH
SOUTHEAST TREK OF UPPER LOW. LOOKS LIKE FAR SOUTHWEST WI AND NE IA
MAY SEE SOME SHOWERS LINGERING TIL MORNING. ETA RH FIELDS DO SHOW A
GRADUAL DECREASE IN CLOUDS MAINLY ACROSS CLARK AND TAYLOR COUNTIES
WITH THE REST OF THE AREA REMAINING MOSTLY CLOUDY.

BROAD CYCLONIC FLOW AND ASSOCIATED COLD POOL LINGERS OVERHEAD
THURSDAY WITH H8-H5 LAPSE RATES REACHING 6-7C/KM BY AFTERNOON.
RATHER WEAK CAPE OF 100-200 J/KG OVER MUCH OF THE AREA ALONG WITH A
WEAK LOBE OF H5-H3 PVA ROTATING SOUTHEAST ACROSS THE AREA. WILL
MENTION A SLIGHT CHANCE OF SHRA ACROSS THE ENTIRE AREA BASED ON
THIS.

SKIES GO PARTLY CLOUDY THURSDAY NIGHT AS UPPER AND SURFACE RIDGE
BUILDS ACROSS AREA. DROPPED LOWS A COUPLE DEGREES BASED ON CLEARING
SKIES AND LIGHT WINDS.

UPPER RIDGE CONTINUES TO BUILD OVER AREA ON FRIDAY. SOME INCREASE IN
MID/HIGH CLOUDS OVER THE WESTERN FORECAST AREA TROUGH FRIDAY NIGHT IN
RETURN FLOW ON BACKSIDE OF SURFACE HIGH.

ON SATURDAY...COLD FRONT FROM LOW OVER MANITOBA BRUSHES NORTHERN CWA
DURING THE AFTERNOON HOURS. ETA SHOWING ENOUGH H8 MOISTURE
TRANSPORT AND ISENTROPIC UPGLIDE TO WARRANT AT LEAST A SMALL CHANCE
OF SHRA/TS ACROSS NORTHERN TIER OF THE FORECAST AREA.

FOR SUNDAY THROUGH WEDNESDAY: SPLIT FLOW REGIME TRANSITIONS TO PHASED
FLOW BY MONDAY. ECMWF AND GFS BOTH SHOWING STACKED LOW PASSING WELL
SOUTH OF OUR AREA SUNDAY THROUGH EARLY MONDAY. UPPER RIDGE HOLDS
OVER OUR AREA THROUGH MONDAY BEFORE NEXT CANADIAN/NORTHERN PLAINS
SYSTEM AFFECTS THE AREA BY TUESDAY. BELIEVE SLOWER GFS A LITTLE MORE
REASONABLE THAN ECMWF IN SPEED OF SYSTEM GIVEN STRENGTH/AMPLITUDE OF
HIGH PRESSURE RIDGE. FLAT UPPER ZONAL FLOW WITH SURFACE RIDGE BUILDS
IN ON WEDNESDAY FOR TRANQUIL CONDITIONS.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, May 14, 1:10 PM CDT, 1 hour 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY EXTENDS FROM A LOW ACROSS SOUTHWEST
MINNESOTA...TO ANOTHER LOW IN EASTERN IOWA. THUNDERSTORMS HAVE
DEVELOPED ALONG THIS BOUNDARY ACROSS SOUTHERN MINNESOTA AND INTO FAR
NORTH CENTRAL IOWA. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL. STORMS NEAR THE BOUNDARY MAY ALSO SPIN UP A WEAK SHORT LIVED
TORNADO. THE MAIN THREAT FOR THE SEVERE WEATHER WILL BE TO THE WEST
OF A GUTTENBERG IOWA...TO ROCHESTER MINNESOTA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

RABERDING

In the hours before

Special weather statement, May 14, 1:28 PM CDT, 1 hour 31 minutes before
IAZ008>010-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT WED MAY 14 2003

...FUNNELS AND BRIEF TORNADOES POSSIBLE THIS AFTERNOON...

THUNDERSTORMS WERE DEVELOPING OVER SOUTH CENTRAL MINNESOTA EARLY
THIS AFTERNOON. THESE THUNDERSTORMS WERE LOCATED ALONG A FRONT OR
WIND SHIFT LINE EXTENDING FROM MANKATO MINNESOTA TO APPROXIMATELY
MASON CITY IOWA. SOME REPORTS HAVE BEEN RECEIVED OF FUNNELS AND
BRIEF TORNADOES WITH THE STORMS LOCATED ON THE FRONT....BUT MAINLY
HAIL UP TO ONE INCH IN DIAMETER AND BRIEF HEAVY RAIN.

OVER THE NEXT SEVERAL HOURS...THE FRONT WILL MOVE VERY SLOWLY EAST
AND STALL IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE FRONT WILL
BE LOCATED ALONG A LINE FROM ALBERT LEA TO WATERLOO IOWA BY 6 PM.
THIS FRONT HAS A SHARP WIND SHIFT FROM EAST TO WEST AND FAVORS
WEAKER AND SHORT-LIVED TORNADOES.

THEREFORE...THOSE IN DODGE...MOWER...MITCHELL...FLOYD...AND
CHICKASAW COUNTIES MAY SEE THIS ACTIVITY MOVE IN FROM THE WEST
THROUGH THE AFTERNOON. THIS INCLUDES THE TOWNS OF DODGE
CENTER...AUSTIN...OSAGE...CHARLES CITY...AND NEW HAMPTON.

THESE TORNADOES ARE NOT TYPICALLY MAJOR AND LONG-LIVED...LASTING
ONLY A FEW MINUTES. THEY TYPICALLY DO VERY LITTLE DAMAGE.
HOWEVER...STAY ABREAST OF CHANGING WEATHER CONDITIONS AND YOUR
FAVORITE MEDIA SOURCE FOR FURTHER UPDATES.

BAUMGARDT

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.